Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 61, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2017, 7:24 PM MST for Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2017, 7:24 PM MST (02:24 UTC)
- Expired
- Sep 7, 2017, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 87 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 559 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016 WGUS55 KPSR 080224 FFWPSR AZC027-080530- /O.NEW.KPSR.FF.W.0061.170908T0224Z-170908T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 724 PM MST THU SEP 7 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... East central Yuma County in southwestern Arizona... * Until 1030 PM MST * At 723 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. Very heavy rainfall has occurred along the Interstate 8 corridor between Dateland and Tacna and flash flooding along the Interstate is possible. * Some locations that will experience flooding include... Tacna, Tyson and Mohawk as well as the Interstate 8 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3264 11362 3259 11394 3281 11399 3289 11367 $$ CB
2 follow-up statements
972 WGUS75 KPSR 080337 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 837 PM MST THU SEP 7 2017 AZC027-080530- /O.CON.KPSR.FF.W.0061.000000T0000Z-170908T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yuma AZ- 837 PM MST THU SEP 7 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR EAST CENTRAL YUMA COUNTY... At 834 PM MST, Doppler radar indicated that thunderstorms and associated rainfall had decreased substantially across the warned area over the past 30 minutes. However, radar indicated that up to three inches of rain have already fallen along and to the south of Interstate 8. Flash flooding is still possible into the middle of the evening along the interstate mainly east of Tacna. Some locations that will experience flooding include... Tacna, Tyson and Mohawk and Interstate 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3264 11362 3259 11394 3281 11399 3289 11367 $$ CB
460 WGUS75 KPSR 080448 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 948 PM MST THU SEP 7 2017 AZC027-080455- /O.CAN.KPSR.FF.W.0061.000000T0000Z-170908T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yuma AZ- 948 PM MST THU SEP 7 2017 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL YUMA COUNTY IS CANCELLED... The heavy rain has ended. No flash flooding has been reported along Interstate 8. As a result flash flooding is no longer expected to pose a threat. However there may still be water over area roads and may have ponded on Interstate 8 in some locations. Please continue to heed any remaining road closures and drive with caution if you are out and about over southern and southwestern Yuma County. LAT...LON 3264 11362 3259 11394 3281 11399 3289 11367 $$ CB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:20 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 7, 2:20 PM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Thu Sep 7 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as shower
and thunderstorm chances across the region through the upcoming
weekend. Friday will likely be a very active day with numerous
storms, strong winds, and locally heavy rains are possible. Drier
conditions and a warming trend will return during the early and
middle parts of next week as strong high pressure builds back over
the area.
&&
.DISCUSSION...
The overall pattern will become very condusive for numerous showers
and storms over the next 48-72 hours as the combined influence of
ridging over the Rockies and cyclonic flow over the east Pacific
transports moderate amounts of moisture and shortwaves north. While
morning sfc dewpoints jumped into the low 60s (and have been
maintained since), 12Z sounding data showed a more shallow moisture
profile at KPSR and KTWC. Forecast soundings still indicate a
gradual deepening of moisture through the mixing depth such that
even lower elevations will become weakly capped into the evening
hours in southerly flow.
High resolution models remain in excellent agreement of stronger
convection developing through western Pima/SW Maricopa counties,
then blasting north and west with outflow boundaries fueled by
DCapes near 1500 J/kg and renewed storms along the boundary. Deep
convection has also formed on the nose of much more robust MLCApe
through SE California and should persist into the early evening in
an area of preferred midlevel deformation. Large Dcapes in excess of
1500 J/kg will support strong organized outflows capable of
producing a lot of blowing dust, and an advisory in lieu of a Watch
is valid into the evening.
Technical problems and the amount of coordination precludes a more
detailed discussion, but Friday still appears to be an extremely
active day across the region. Even elevated morning convection could
be fairly active with showers/storms moving into northern AZ during
the day. By the afternoon, well mixed 10-13 g/kg boundary layer
moisture, cooler than typical midlevel temperatures and a weak
capping inversion will result in MLCape values at least 1000-2000
J/kg (and possibly as high as 2500 J/kg) juxtaposed with 0-6km bulk
shear nearing 20 kt (less than typically acceptable for organized
severe storms, but certainly better than most Monsoon days). Concern
about training echoes across outflow boundaries in a deep meridional
southerly flow justified the Flash Flood Watch Friday (and into Sat
to the west).
A shift westward in the area of most active weather should occur
Saturday and Sunday as the axis of best moisture shifts westward
along with the main upper level low center off the southern CA
coast. There will still be a risk of severe storms/localized
flooding across parts of SE CA on Saturday. Highs Saturday will
likely once again struggle to reach 100F across the lower deserts,
being kept down by convective activity and leftover debris clouds.
Somewhat warmer temperatures are likely in Sunday as midlevel temps
rise and skies clear.
Monday through next Wednesday...
Both the GFS and EURO continue to be onboard on the idea that a
warming/drying trend will occur during this period. They both keep
the main upper-level ridge axis over the region through the period,
with PWATS slowly falling back into the 0.80-1.10 inch range. This
will likely limit convective activity to just a few cells over the
higher terrain, with lower desert highs rising back into the 105-109
degree range.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple concerns through this evening. Blowing dust, gusty winds,
and wind shifts due to outfloows look to be the most likely issues
due to distant thunderstorms. The best timing of these events is
between 0Z and 5Z (5pm to 10pm local). While thunderstorms in the
terminal area cannot be ruled out, their probability is low enough
to exclude them from the TAFs at this time.
Southeast California/Southwest Arizona including KIPL and KBLH:
Vicinity thunderstorms will continue through this afternoon,
particularly for KBLH, although an isolated storm near KIPL cannot
be ruled out. Storms that do develop may have the potential to
produce heavy rain along with strong wind gusts, reduced visibility,
and lower ceilings.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday...
Elevated moisture levels will begin moderating Sunday resulting in
decreasing chances of showers and thunderstorms. By the middle of
next week, widespread dry weather will spreasd across all the
distrcits. With this drying trend will, minimum humidity levels will
also fall as afternoon readings fall into in a 15-25% range with
good overnight recovery. Winds will be rather light and seasonal.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening. Spotter
reports will likely be needed Friday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Friday afternoon through Friday evening
for AZZ531>534-536>546-548>551-559.
Flash Flood Watch from Friday afternoon through Saturday evening
for AZZ530.
Blowing Dust Advisory until 8 PM MST this evening for AZZ539-553-
554-559.
CA...Flash Flood Watch from Friday afternoon through Saturday evening
for CAZ560-561-564-565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Percha
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 7, 5:20 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST THU SEP 7 2017
AZZ533-534-538-080115-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
520 PM MST THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 615 PM MST...
At 518 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Tonopah, moving east at 155 mph.
Winds in excess of 40 mph will be possible with this storm. Dense
blowing dust will occur and may affect motorists on Interstate 10
west of Tonopah and into portions of southeast La Paz County.
Visibility may be reduced below one mile in places due to the dense
blowing dust.
Locations impacted include...
Salome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3354 11372 3376 11358 3380 11337 3369 11318
3345 11323
TIME...MOT...LOC 0018Z 281DEG 135KT 3352 11312
CBSpecial weather statement, Sep 7, 5:47 PM MST, 1 hour 37 minutes before
Special Weather Statement National Weather Service Phoenix AZ 547 PM MST THU SEP 7 2017 AZZ531-533-080130- Kofa AZ-Central La Paz AZ- 547 PM MST THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTHWESTERN YUMA COUNTIES UNTIL 630 PM MST... At 545 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles west of Kofa Wildlife Refuge, or 31 miles north of Martinez Lake, moving north at 15 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern La Paz and northwestern Yuma Counties however it may affect motorists driving along highway 95 near the Kofa Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3323 11413 3320 11442 3357 11443 3358 11417 TIME...MOT...LOC 0045Z 176DEG 25KT 3340 11428 CB
Special weather statement, Sep 7, 6:51 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
651 PM PDT THU SEP 7 2017
CAZ561-564-568-570-080230-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
651 PM PDT THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 730 PM PDT...
At 651 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center and Eagle Mtn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3407 11532 3408 11519 3359 11518 3358 11545
3404 11570 3404 11561 3409 11560 3408 11554
3411 11552
TIME...MOT...LOC 0151Z 183DEG 18KT 3366 11534
JSLocal storm report, Sep 7, 7:00 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST THU SEP 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM DUST STORM 3 NE TACNA 32.72N 113.92W
09/07/2017 YUMA AZ TRAINED SPOTTER
VSBY LESS THAN 1/4 MI.
&&
JSLocal storm report, Sep 7, 7:15 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST THU SEP 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM DUST STORM 2 WNW CHANDLER 33.30N 111.90W
09/07/2017 MARICOPA AZ TRAINED SPOTTER
1/4 MI. VSBY AT CHANDLER FASHION CENTER.
&&
JSLocal storm report, Sep 7, 7:18 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST THU SEP 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM DUST STORM 1 ENE QUEEN CREEK 33.25N 111.62W
09/07/2017 MARICOPA AZ BROADCAST MEDIA
0 VSBY IN QUEEN CREEK REPORTED BY VIEWER.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:20 PM MST | Special Weather Statement | PSR | 55 min | |
| Sep 7, 5:47 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Sep 7, 6:22 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal, Yuma | 98 min |
| Sep 7, 6:27 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 48 min |
| Sep 7, 6:44 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 7, 7:49 PM MST | Special Weather Statement | PSR | Maricopa | 26 min |
| Sep 7, 7:52 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 38 min |
| Sep 7, 8:06 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 54 min |
| Sep 7, 8:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Sep 7, 9:27 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 7, 9:34 PM MST | Special Weather Statement | PSR | 56 min | |
| Sep 8, 1:09 PM MST | Blowing Dust Advisory | PSR | La Paz, Maricopa, Pinal, Yuma | 7 hr |
| Sep 8, 1:29 PM MST | Special Weather Statement | PSR | 46 min | |
| Sep 8, 2:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Sep 8, 3:16 PM MST | Special Weather Statement | PSR | 29 min | |
| Sep 8, 3:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 8, 3:34 PM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Sep 8, 3:38 PM MST | Special Weather Statement | PSR | 37 min | |
| Sep 8, 3:40 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 80 min |
| Sep 8, 4:07 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 23 min |
| Sep 8, 4:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 8, 4:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Sep 8, 4:39 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 8, 4:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.